Am thinking of you and your dad this morning. Am sending peace and that Billy Joel song your way!
A Woman's Place Is In The Revolution.
Your stack of mail is getting taller by the day...
Thinking good things for all of you.
Thanks for all the thoughts and well wishes, everybody. They are much appreciated.
Dad finally came home last night so, as you can imagine, things have been a bit hectic. He is resting now while i use his computer to catch up on MDA.
He is working on catching up on his sleep and getting all the nasty drugs out of his system. But they did send him home with quite the shopping bag full of new prescriptions.
The sundowning issue seems to be under control with a sedative given after dinner. Any of my nurse buddies know anything about Seroquel?
He is still finishing up a course of antibiotics plus they gave him digoxin, Amiodarone, a diuretic, and some B vitamins in addition to the cumadin he was already taking. That is quite the pill cocktail. Yuck.
My goal right now is to get him stabilized enough by getting some good meals in him and letting him get enough sleep. I may need to hire someone to come in part time. A few days ago, it was really getting to the point of scariness where my sister and I were seriously considering putting him in a nursing home for his own protection. He was getting combative with the nurses in the evenings (he even hit a couple of them and he is the most gentle,sweet man). I'm so glad that he was able to come home. This is so much more dignified.
My sister will be here for a couple more days and we are being greatly helped by a visit from MDA's own Betorq who stopped by on his way back to Northern California from seeing his Mom in Atlanta. He is such a dear, helping out around the house and taking the Wolf Cub for walks, etc.
I'm also glad that your dad is home. Try to make some sun time (just laying out) for him, too. it will help, too!
Bringing in a person part time is a good plan -- it will take some pressure off.
Glad he's back home--I hope things improve for him.
“If I didn't define myself for myself, I would be crunched into other people's fantasies for me and eaten alive.” --Audre Lorde
Hi PB - I'm so stoked for you that your Dad is home again.
Seroquel is an atypical antipsychotic called Quetiapine. It has a blunting effect on mood, emotion and behaviour, and can be useful for reducing psychosis and maintaining mood stability. It's not commonly used in the elderly - very small doses accomplish a lot. I'd expect that he'd be on a maximum of 25mg, but he might develop a tolerance in which case it might be increased. The key to any increase is to do it slowly.
The side effect profile is mostly focused on the logically expected areas of being less articulate, trouble with balance and dizziness (especially if he gets up from a bed or chair quickly), sleepiness, and feeling kind of dull. In your Dad's case, they'll be using this med especially wanting this 'side' effect, rather than the main effect which is to manage psychosis. It's great that he's responding well to it, since quite a large number of elderly people get more agitated on it. It can also cause nightmares, but usually only in the beginning.
The other big risk is around metabolic syndrome, and this one is so common it's just an expected effect rather than a side effect (drug companies say it's not common, nurses say it's pretty much 100% of people). Weight gain, poor lipid profile, poor blood sugar control, hypertension - the whole range of symptoms with the usual consequences for cardiovascular health. I expect that eating primally will help with the metabolic syndrome, and with a lower dose than young people take, this effect might not be too bad.
Seroquel is metabolised by the liver, so if his liver isn't really healthy he could start to accumulate the dosage in his bloodstream. It's also been noted that the elderly metabolise it up to 50% more slowly than younger people anyway. It has a half-life of about 7 hours in healthy young people.
It seems to me that he's being treated for the troubling behaviour - Seroquel isn't doing anything to sort out the original problem. Not that that's a bad thing, if it enables your Dad to remain at home. If it was me, I'd be watchful for indications that he's feeling flat and disconnected, and use that as a signal to back off the dosage a bit. You want to find that fine line between helping to manage the fear and disorientation of sundowners without also getting rid of any pleasure in being alive. Also, though, it's important to know that some people have had really horrible experiences coming off it - nausea, panic, shakes etc. I'd have a really low threshold for asking for a blood test to check serum drug levels.
Hope this helps - I'm happy to send any sources to you.
Edited to add: Sorry if this seems very negative - I'm writing from the context of you having found a drug that's working for your Dad, which is fantastic. My notes were more to help you manage the ongoing use of it and monitor his wellbeing into the future. If it comes to this with my Mum, I'd want to stay with the medication but understand what its risks are and how to work around them.
Last edited by Jac; 10-06-2012 at 08:49 PM.
Started Feb 18 2011
"There's a difference between knowing the path, and walking the path" - Morpheus
Good morning PaleoBird!!! Welcome back! Am so very glad to hear that your dad is back home. Yay!!!!!!!!!!!!!!!!!!!! Like you mentioned, am hoping that being home where things are familiar, where he can get as much uninterrupted sleep as he needs, and you can control what he's eating so much more easily will be just the thing he needs!
Am so glad that Betorq could stop by, what a fabulous thing, and Betorq, what a nice gesture! So very nice of you.
Jac, nicely said! I like informed decisions best, what you've provided will help PaleoBird and who knows how many other countless people searching for that MED on the forums to make the best informed decision she can.